Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2003, 5:39 PM EDT for Washington County, Pennsylvania. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 5:39 PM EDT (21:39 UTC)
- Expired
- Jul 7, 2003, 7:15 PM EDT
- In force
- 96 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
738
WUUS51 KPBZ 072139
SVRPBZ
PAC125-072315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT MON JUL 7 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN PENNSYLVANIA
* UNTIL 715 PM EDT
* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BURGETTSTOWN...MOVING
SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
BAIDLAND...
BENTLEYVILLE...
BURGETTSTOWN...
CALIFORNIA...
CANONSBURG...
CECIL-BISHOP...
CHARLEROI...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4048 8037 4033 8017 4027 7994 4024 7997
4020 7989 4003 7987 4013 8006 4023 8024
4039 8053 4047 8053What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:22 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 7, 3:22 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 322 PM EDT MON JUL 7 2003 FFA TIL 10 PM THIS EVENING AND SVR TSTM WATCH TIL 9 PM THIS EVENING FOR ENTIRE CWA. WE REMAIN IN SOUPY AIRMASS INTO THURSDAY. UPPER FLOW IS PRETTY MUCH ZONAL SO FLOODING WILL BE DUE TO TRAIN ECHOES. AS FAR AS SVR TSTM WATCH EHI 2-4 THIS EVENING AND HELICITY 270. CHC SHOWERS AND TSTMS INTO THURSDAY UNTIL FRONT FINALLY PASSES. PIT 69 88 69 79 / 50 40 50 40 HLG 69 86 69 78 / 50 40 50 40 MGW 69 86 69 78 / 50 40 50 40 ZZV 70 87 70 79 / 50 50 50 40 PHD 70 87 70 79 / 50 50 50 40 FKL 67 84 67 76 / 50 50 50 40 DUJ 67 84 67 76 / 50 50 50 40 LBE 69 86 69 78 / 50 40 50 40 BTP 67 84 67 76 / 50 50 50 40 IDI 67 84 67 76 / 50 50 50 40 ODM 65 83 65 76 / 50 40 50 40 .PBZ... MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 7, 3:09 PM EDT, 2 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 309 PM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY FOR THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 7, 4:48 PM EDT, 51 minutes before
OHZ040-072200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 448 PM EDT MON JUL 7 2003 THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN ARE MOVING EAST ACROSS CARROLL COUNTY. GUSTS UP TO 50 MPH CAN BE EXPECTED. HAIL IS ALSO POSSIBLE WITH THESE STORMS.
Local storm report, Jul 7, 4:58 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM COUNTYWIDE OH WIND DAMAGE
07/07/03 COSHOCTON NUMEROUS TREES DOWN. 911
0450 PM NEW BEDFORD OH WIND DAMAGE
07/07/03 COSHOCTON UNOCCUPIED MOBILE HOME
BLOWN OVER. SHERIFFLocal storm report, Jul 7, 5:17 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM ZANESVILLE OH WIND DAMAGE
07/07/03 MUSKINGUM LARGE TREES DOWN. 911
0513 PM GNADENHUTTEN OH WIND DAMAGE
07/07/03 TUSCARAWAS TREES AND LARGE LIMBS DOWN.
PUBLICLocal storm report, Jul 7, 5:27 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM NEW BEAVER PA WIND DAMAGE
07/07/03 LAWRENCE LARGE TREES DOWN BETWEEN
NEW BEAVER AND ELLWOOD. 911Special weather statement, Jul 7, 5:31 PM EDT, 8 minutes before
PAZ021-072300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 531 PM EDT MON JUL 7 2003 ...STRONG THUNDERSTORMS MOVING TOWARD ALLEGHENY COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS MOVING TOWARD ALLEGHENY COUNTY FROM THE WEST. THEY SHOULD AFFECT THE COUNTY BETWEEN 5:45 AND 6:45 PM. THESE STORMS MAY PRODUCE WIND GUSTS OF 50 MPH, AND POSSIBLY STRONGER. TORRENTIAL RAIN AND FREQUENT LIGHTNING ARE ALSO LIKELY. RESIDENTS OF ALLEGHENY COUNTY AND THE IMMEDIATE SURROUNDING AREA SHOULD BE PREPARED FOR POSSIBLE POWER SURGES OR POWER OUTAGES. MOTORISTS SHOULD BE ALERT AS WATER MAY POND ON ROADS. SOME POOR DRAINAGE AND LOW LAND FLOODING MAY ALSO OCCUR. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. REMEMBER, LIGHTNING KILLS. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. REHAK
Local storm report, Jul 7, 5:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM CAMBRIDGE OH WIND DAMAGE
07/07/03 GUERNSEY LARGE TREES AND POWER LINES
DOWN. 911The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:05 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 55 min |
| Jul 7, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 63 min |
| Jul 7, 5:36 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 54 min |
| Jul 7, 5:46 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 74 min |
| Jul 7, 6:22 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 68 min |
| Jul 7, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 78 min |
| Jul 7, 6:55 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 65 min |
| Jul 7, 6:58 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.